- Radioactive iodine
- Grave’s disease
To describe the association of the rare and serious complication of liver toxicity in previously healthy Grave’s disease (GD) patients after the treatment with radioactive iodine 131I (RAI).
We report the clinical, laboratory and pathologic findings of 2 cases of severe liver toxicity associated with the treatment with RAI in previously healthy patients with GD. Clinical examination and laboratory investigations excluded viral hepatitis, autoimmune hepatitis, granulomatous disease, primary biliary disease, extrahepatic biliary obstruction, and heart failure.
Case 1: A previously healthy 52-years old man reportedly having a typical GD but following RAI treatment, concomitantly developed severe liver toxicity that required 1 week of treatment in hospital.
Case 2: A previously healthy 34-years old woman is reported as having a typical GD but developed jaundice following RAI treatment that required several weeks of in hospital treatment in the hepato-biliary department.
In both cases, the liver dysfunction resolved after intensive treatment with hepato-protective agents. In this report the therapeutic considerations as well as the pathogenetic possibilities are reviewed.